Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 825 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
BRIEF COMMUNICATION
Year : 2013  |  Volume : 17  |  Issue : 9  |  Page : 654-656

Lithium toxicity and myxedema crisis in an elderly patient


Department of Endocrinology, Sheri-I-Kashmir Institute of Medical Sciences, Soura, Srinagar, Jammu and Kashmir, India

Correspondence Address:
Shariq Rashid Masoodi
Department of Endocrinology, Sheri-I-Kashmir Institute of Medical Sciences, Soura, Srinagar, Jammu and Kashmir
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.123558

Rights and Permissions

While thyroid dysfunction is a frequent complication of lithium treatment, myxedema crisis is a rare occurrence with a handful of cases described. Here, we describe a patient receiving lithium for about a decade for bipolar disorder, who presented with myxedema crisis and lithium toxicity. In this patient, myxedema crisis was likely precipitated by lithium toxicity and community acquired pneumonia. The effects of lithium on thyroid are briefly reviewed. Objective: To describe an elderly male who was diagnosed with myxedema crisis and lithium toxicity. Case Report: A 70-year-old male was admitted in our hospital with history of gradual onset progressive decrease in level of consciousness and altered behavior for last 1 month. Patient also had history of respiratory tract symptoms for 1 week. Patient was a known case of diabetes and bipolar affective disorder for which he had been receiving insulin and lithium for 10 years. One year earlier, patient was admitted in our ward for glycemic control and evaluation of complications and was found to be clinically and biochemically euthyroid; he never returned for follow up until the present admission. On examination patient had incoherent speech, hypothermia, and bradycardia. Thyroid function showed thyroid-stimulating hormone >150 IU/ml, Tetraiodothyronine (T4) <1 ΅g/dl, anti-thyroid peroxidase titer of 60 IU/ml. The serum lithium level was 2.9 nmol/L (therapeutic level 0.2-1.2 nmol/L). He was managed with levothyroxine, starting with a loading oral dose of 500 ΅g through ryles tube followed by 100 ΅g daily, IV antibiotics and fluids; lithium was stopped after consultation with a psychiatrist. From day 5, patient started showing progressive improvement and by day 10, he had a Glasgow Coma Scale of 15/15, normal electrolyte, serum creatinine of 1.8 mg/dl and serum lithium level of 0.5 nmol/L. Conclusion: Lithium-induced hypothyroidism may be life-threatening, thyroid function should be monitored before and during lithium therapy and drug should be discontinued and appropriate therapy instituted if hypothyroidism develops.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1815    
    Printed24    
    Emailed0    
    PDF Downloaded362    
    Comments [Add]    
    Cited by others 1    

Recommend this journal